Alert archive / North Dakota / Freeze Warnings in 2017
Freeze Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this freeze warning at May 19, 2017, 1:59 PM MDT for Adams County, Grant County, Hettinger County, North Dakota. It took effect at May 20, 2017, 12:00 AM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2017, 1:59 PM MDT (19:59 UTC)
- In effect from
- May 20, 2017, 12:00 AM MDT
- Expired
- May 20, 2017, 2:26 AM MDT
- In force
- 2 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at May 19, 1:46 PM MDT, 13 minutes earlier.
Area forecast discussion, May 19, 1:46 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 246 PM CDT Fri May 19 2017 .SHORT TERM...(This evening through Saturday) Issued at 246 PM CDT Fri May 19 2017 Main highlight is a freeze warning portions of southwest ND, including Adams/Hettinger/Grant Counties. A frost advisory surrounds the rest of western ND and central ND, with the exception of the James River Valley, where clouds should inhibit temperatures from falling into frost advisory conditions. Both the freeze warning and frost advisory will be valid from 06z/1am CDT Saturday through 14z/9am CDT Saturday. Mainly sct/bkn high clouds continue per latest visible satellite imagery this afternoon. Expectations of lowering and thickening of clouds across the James River Valley late tonight as the upper low moves into South Dakota, with increasing chances for showers during the day Saturday. That will leave the west and portions of central ND with thinner clouds overnight, allowing a better opportunity for radiational cooling. The latest water vapor imagery loop shows an upper low over central Colorado which is forecast to move northeast through the short term period. This places the low into southeast South Dakota Saturday afternoon, then across Minnesota into western Great Lakes Sunday evening. For Saturday, partly cloudy/warmer west with more clouds/cooler south central. Scattered/numerous rain showers James River Valley which will be closest to the upper low. Highs in the low to mid 60s west and north Saturday, with 50s elsewhere. .LONG TERM...(Saturday night through Friday) Issued at 246 PM CDT Fri May 19 2017 Cyclonic flow fairly pronounced across western/central ND Saturday night through Monday night with the upper level low from the short term period shifting into the western Great Lakes. Patchy frost is forecast Saturday night across southwest and south central ND. Future shifts can assess this. A shortwave trough and associated surface cold front over central Saskatchewan Sunday will move southeast through Monday. A weak surface trough ahead of the main cold front will be in place across the west and central Sunday afternoon. SPC has western ND in a General Thunderstorm Outlook area, and the latest SREF populates/conveys this threat in the gridded forecast. Between the NAM/GFS, Most Unstable Cape 250-400 J/Kg, 0-6km Bulk Shear 20kt-25kt, and mid level lapse rates 7C to 7.5C/km Sunday afternoon and evening. The shortwave trough and surface cold front shift south Sunday night through Monday morning with a chance of showers across western and most of central ND, along with thunderstorm chances continuing Monday in southwest ND. Northerly flow takes control Monday for a cooler day, with highs in the lower 60s. Another shortwave is forecast within the cyclonic flow Monday evening for a chance of showers continuing, before dwindling and ending after 06z Tuesday. Upper ridge in the northern Rockies will nudge closer to western and central ND Tuesday and Wednesday, with the GFS and ECMWF out of phase thereafter. The ECMWF is quicker pushing the ridge east, allowing another shortwave trough across western/central ND Wednesday night/Thursday. The Operational GFS/GFS Ensembles hold onto the northern Rockies ridge into Thursday while keeping the shortwave trough farther west until Friday. The model blend keeps a dry forecast Tuesday through Thursday, then brings in a chance of showers Thursday night and Friday. This seems reasonable given the uncertainty this far out. After highs in the 60s Tuesday, temperatures are forecast to rise into the low/mid 70s Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 246 PM CDT Fri May 19 2017 High pressure extending across the Canadian Prairie Provinces into North Dakota will maintain VFR conditions through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Saturday for NDZ001>005-009>013-017>023-031>036-040-043- 045>047-050. Freeze Warning from midnight tonight to 8 AM MDT Saturday for NDZ041-042-044. && SHORT TERM...KS LONG TERM...KS AVIATION...WAA
Hazardous weather outlook, May 19, 10:51 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1151 AM CDT Fri May 19 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1151 AM CDT Fri May 19 2017 /1051 AM MDT Fri May 19 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Patchy frost is possible tonight mainly along and west of the Highway 83 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Patchy frost is possible mainly over the southwest Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:59 PM MDT | Frost Advisory | BIS | Billings, Bottineau, Bowman, Burke, Burleigh, Divide and 19 more | 12 hr |
Nearby
Freeze Warnings in North Dakota, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.